Mississippi, 2019Flash Flooding and Heavy Rain in Mississippi, June 7, 2019
June 7, 2019 · NWS MEG · 5 events in 1 county or zone
A slow moving front provided the focus for training storms capable of very high hourly rainfall rates over northwest Mississippi during the early morning hours of June 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $811,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving front provided the focus for training storms capable of very high hourly rainfall rates over northwest Mississippi during the early morning hours of June 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 6, 10:45 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 6, 10:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT Thu Jun 6 2019
.UPDATE...
Updated to include 06z aviation discussion.
&&
.PREV DISCUSSION... /issued 1139 PM CDT Thu Jun 6 2019/
UPDATE...corrected for grammatical error.
Latest surface analysis places a double barrel 1005mb surface low
over north Mississippi and the ArkLaTex. A large upper level low
was analyzed on GOES-16 Water Vapor Imagery over eastern Oklahoma
at this hour. The upper low is expected to slowly drift eastward
and into the Mid-South overnight. As it does, bands of heavy
rainfall will continue to lift and train northward across our
area. Training of showers and thunderstorms may cause flash
flooding or at least some nuisance flooding through the overnight
hours.
Latest SPC mesoanalysis shows PWAT values in excess of 2 inches
across the entire area, which is 99th percentile or 2 standard
deviations above our climatology. With a shortwave rotating
through the region overnight and broad southwest flow, very
efficient rainfall rates could produce another 1-3 inches of
rainfall for areas along and west of the Mississippi River. Went
ahead and bumped up QPF totals to reflect this. Will also add the
potential of flash flooding to the HWO through the overnight
hours, as some locations in eastern Arkansas have already received
1.5-2 inches from today's earlier rainfall. The surface low is
expected to lift northeast through tomorrow night with continuing
showers and thunderstorms possible.
AC3
PREV DISCUSSION... /issued 304 PM CDT Thu Jun 6 2019/
DISCUSSION...
Area of showers have continued to push north and east across the
forecast area this afternoon...with some breaks lasting an hour
or two over the far southeast and northwest counties. Visible
satellite showing some sun knocking on the southern counties but
CAPE values have only reached near 1200 j/kg as of 3pm. Current
temperatures are still in the 70s area wide due to precipitation
and winds are mainly southeast through south at 5-15 mph.
For tonight and tomorrow....the combination of an approaching
surface low in southern Mississippi and an upper level low moving
east through the Red River Valley will bring rounds of showers
and a few thunderstorms to the area for the next 24 hours. Rain at
times may be moderate to heavy at times and/or mixed with drizzle.
Have reduced thunderstorm chances though noon Friday just based
off persistent lack of instability. Afterwards midlevel lapse
rates and more frequent breaks in midlevel cloud cover may
contribute to better coverage...especially across the south and
west as the upper low moves over eastern Arkansas. A few of these
storms may produce strong wind gusts. Rainfall amounts of 1-2
inches will be the standard through tomorrow evening. Not much
diurnal change in temperatures are anticipated...with highs
Friday remaining below the seasonal average.
Saturday and Sunday...the aforementioned upper low is progged to
slowly fill as it stalls and takes up shop in the Tennessee River
Valley. Thus rain chances will continue both days with better
coverage east of the Mississippi River. Activity will also be more
diurnally driven. Breaks in the cloud cover should yield
afternoon CAPE amounts closer to 2000 j/kg...triggering better
storm coverage. However organization of convection will be weak
and likely more low-topped. Couldn't rule out a landspout/cold
air funnel though during this time frame. Temperatures will be
slightly warmer with readings topping out into the low and mid
80s...still below average. Lows will fall near 70F.
Monday through Wednesday...drier for the most part this period.
Models agree on a pattern change to a northwesterly flow aloft.
This will drive a cold front through the region Monday swapping
out the muggy 70F+ dewpoints to readings in the upper 50s. Quite
a change for this time of year. Coupled with highs in the low 80s
and the period becomes much more enjoyable. A few showers will
accompany the front Monday...with Tuesday looking dry area wide.
By Wednesday a passing shortwave in the Midwest may trigger a
shower across the north. Almost forgot...the drier air will allow
lows to fall into the low 60s for most.
JAB
&&
.AVIATION...
06z TAF Cycle
A mix of IFR and MVFR CIGs will persist throughout the next 24
hours as an upper low moves over the region. Thunder is ongoing
and will likely continue, with SHRA and lowered VSBY, through
tomorrow afternoon as elevated instability is present with surface
low transiting the region. Winds will vary in direction
throughout the period as this feature moves northeast. CIGs likely
to improve to all MVFR late in the period with the upper low
beginning to move out to the east.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 6, 9:05 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1005 PM CDT Thu Jun 6 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-080515-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1005 PM CDT Thu Jun 6 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
A strong thunderstorm or two could produce gusty winds overnight,
mainly over northeast Mississippi.
A few rounds of localized heavy rainfall through the overnight
hours could result in flash flooding or areal flooding, mainly
along and west of the Mississippi River.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy rainfall is possible into the upcoming weekend as an upper
level low moves across the Lower Mississippi Valley. Total
rainfall amounts through the upcoming weekend may reach 3 inches,
especially east of the Mississippi River.
A strong thunderstorm or two producing gusty winds and localized
heavy rainfall is possible across the Mid-South Saturday and
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
AC3
Flash Flood, De Soto
- When
- June 7, 2:00 AM CST to 5:00 AM CST
- Where
- De Soto County, 1.85 mi SSE of Olive Branch to 1.99 mi NNE of Miller
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 34.947, -89.804
Approximately 18 inches of water was covering portions of the Lexington Crossing subdivision. Parked cars on Wellington Drive and Lexington Street area had water up over their wheel wells.
Flash Flood, De Soto
- When
- June 7, 2:00 AM CST to 5:00 AM CST
- Where
- De Soto County, 1.61 mi SE of Olive Branch to 1.94 mi NNE of Miller
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 34.952, -89.802
Significant rain attribute to 1-2 feet of standing water that caused damage to 15 homes across portions of eastern Olive Branch.
Flash Flood, De Soto
- When
- June 7, 2:20 AM CST to 5:00 AM CST
- Where
- De Soto County, 1.28 mi E of Miller to 1.79 mi ESE of Miller
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.922, -89.797
Six inches of water over Bethel Road.
Flash Flood, De Soto
- When
- June 7, 4:00 AM CST to 7:00 AM CST
- Where
- De Soto County, 0.88 mi ESE of Mineral Wells to 0.8 mi NNE of Pleasant Hill
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.975, -89.856
Between 8 and 10 inches of rain fell over Olive Branch causing several road closures including, Old Goodman Road between Highway 178 and Alexander Road, Alexander Road north to Stateline road, Goodman Road near the Shrine building and the intersection of Amanda. Dogwood Lane, Bethel Road and Woolsey Road were also flooded.
Heavy Rain, De Soto
- When
- June 7, 4:00 AM CST to 7:00 AM CST
- Where
- De Soto County, 1.6 mi SSW of Olive Branch to 0.84 mi SSE of Olive Branch
- Reported by
- COOP Observer
- Coordinates
- 34.950, -89.835
Twenty-four hour rainfall totals around northeast DeSoto County reached 8.70 inches with most of the rain falling during the early morning hours. Reports of over 5 inches in Southaven.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, June 7 to 8, 2019$6.4 million · 3 events
- Flash Flooding and Heavy Rain in Tennessee, June 7, 2019$1.7 million · 5 events
- Flash Flooding and Heavy Rain in Virginia, June 7, 2019$102,000 · 31 events
- Damaging Winds in Georgia, June 7, 2019$162,000 · 50 kt wind · 21 events
- Damaging Winds in Mississippi, June 7, 2019$160,000 · 55 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, June 7, 2019$25,000 · EF0 · 3 events
- Hail and Damaging Winds in North Dakota, June 7 to 8, 20191.25 in hail · 14 events
- Damaging Winds in Texas, June 7, 2019$13,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Colorado, June 7, 20191.25 in hail · 7 events
- Flash Flood and Damaging Winds in South Carolina, June 7, 2019$3,000 · 60 kt wind · 7 events
- Flash Flooding and Flood in Virginia, June 7 to 9, 2019$7,000 · 6 events
- Hail in Nebraska, June 7, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827853, 827855, 827856, 827857, 827858.